JUNE 15, 2010
Anna D. Garrett, PharmD, BCPS, CPP
IBD FLARES GREATLY INCREASE CLOTTING RISK
Inflammatory bowel disease (IBD) is a well-recognized risk factor for venous thromboembolism (VTE), but investigators from the United Kingdom have recently generated data to help quantify the impact of this risk. Specifically, in a cohort study of 13,756 patients with IBD and 71,672 matched controls, the investigators found that the risk of VTE was 3.4-fold higher in those with IBD, with an absolute risk of 2.6 events per 1000 patient-years. At the time of a flare (identified by a new prescription for glucocorticoid therapy), the risk increased to 8.4-fold increase for an absolute risk of 9.0 events per 1000 patient-years.
The mechanism of this increased risk is thought to be due to an increase in the production of inflammatory mediators during a flare period. This effect appears to be unique to IBD, since clotting risk is not increased in other chronic inflammatory diseases such as rheumatoid arthritis. The authors suggested that pharmacologic or mechanical VTE prophylaxis might be warranted (presuming that the individual is not already receiving anticoagulation) for this patient population, especially during a disease flare. This approach to prevention will require further study before drug-based preventive recommendations can be made.
Until this work is done, patients with IBD should be educated on the signs and symptoms of VTE and the use of support stockings for prevention.
DESIRUDIN APPROVED FOR PREVENTION OF DVT IN THE UNITED STATES
Desirudin (Iprivask) is the first direct thrombin inhibitor approved in the United States for the prevention of deep venous thrombosis (DVT).
Previously published studies indicated that desirudin was superior to both heparin and enoxaparin in head-tohead clinical trials for prevention of proximal DVT and for major venous thromboembolic events after elective hip replacement surgery. Bleeding events in the studies were similar.
Because it is a direct thrombin inhibitor, desirudin does not cause thrombocytopenia or heparin-induced thrombocytopenia, which may be a problem for up to 30% of heparin-treated patients. Dosing is straightforward, because it is administered as a fixed subcutaneous dose, although dose reduction is necessary for patients with decreased renal function (creatinine clearance <60 mL/min/1.73 m2). The combined use of desirudin and warfarin creates a monitoring issue because each drug potentiates the effect of the other, resulting in further elevations of the activated partial thromboplastin time and/or the prothrombin time/international normalized ratio.
COTRIMOXAZOLE/WARFARIN COMBINATION INCREASES RISK OF UPPER GI HEMORRHAGE
In older patients on warfarin therapy, treatment with cotrimoxazole significantly raises the risk of upper gastrointestinal (GI) tract hemorrhage. This finding comes from a recently published study in Archives of Internal Medicine.
To investigate the risk of hemorrhage in older warfarin-treated patients taking various antibiotics, the authors conducted a 10-year population-based nested case-control study using data from various health care databases in Ontario, Canada.
From 1997 to 2007, 134,637 individuals aged 66 or older had received warfarin, including 2151 (the case patients) who were hospitalized for upper GI tract hemorrhage. All case patients had been treated continuously for 180 days or longer with warfarin prior to hospitalization. For each case, the researchers selected up to 10 age- and sex-matched controls (n = 21,434) from the same cohort of warfarin-treated individuals.
Case patients with upper GI tract hemorrhage were nearly 4 times more likely than controls to have received a prescription for cotrimoxazole within 14 days of hospitalization (adjusted odds ratio, 3.84).
The interaction between warfarin and cotrimoxazole is well-described, although the magnitude of elevation of the international normalized ratio (INR) varies among patients. These results suggest that antibiotics other than cotrimoxazole be considered in older patients. The study showed no increased risk of bleeding with amoxicillin and ampicillin, nitrofurantoin, and norfloxacin but a much lower risk with ciprofloxacin.
f cotrimoxazole cannot be avoided, the INR should be monitored closely. Warfarin dosing adjustments should be made as appropriate based on test results.
Dr. Garrett is manager of the Health Education Center at Mission Hospitals in Asheville, North Carolina.
Treatment of Melanoma
In this Pharmacy Times program for Health Systems Pharmacists, Nanaz Amini, PharmD, RPh, MS, of the Angles Clinic, provides a pharmacist’s perspective on the management of melanoma.